To The Editor: The reciprocal influence on distinct dopamine transmission systems is putatively responsible for the clinical efficacy of aripiprazole in the treatment of psychiatric disorders. Thus, this partial agonist of the dopamine D2- and serotonin 5-HT1A receptors and antagonist of the 5-HT2A receptor is thought to reinforce the cortical circuitry while blocking the mesolimbic pathway (1). Aripiprazole is often used as a second-line agent, raising the question of an optimized therapeutic switch after prolonged treatment with typical/atypical neuroleptics. This may account for diverse clinical issues, as the one we describe in the case presented below.
“Ms. A,” a 54-year-old woman who suffered with bipolar disorder for 35 years without any history of drug abuse, was treated with lithium at therapeutic rates for 25 years and olanzapine for 1 year. Three years before, she received risperidone for several months. Because the patient reported being unsatisfied, diurnal tiredness, increase of appetite, and weight gain, olanzapine was substituted to amisulpride up to 200 mg/day. One month later, amisulpride was progressively discontinued, since weight gain was persistent, and aripiprazole (5 mg then 10 mg) was started.
Rapidly, an akineto-hypertonic parkinsonian syndrome developed in the patient, with shaking of her upper limbs and stiffness of her four limbs, impeding her from lying down, getting up, walking, and feeding herself. This contrasts with the expected clinical consequences of switching from an antagonist to a partial agonist of D2 receptors. Soon after this episode, the patient showed facial, oral, and axial dystonia, which is consistent with enhanced activity in the nigrostriatal pathway. Meanwhile, she experienced a recurrence of hallucinations with paranoid symptoms. Aripiprazole was then discontinued. The patient’s motor symptoms were treated with trihexyphenidyl (anticholinergic) (15 mg), and olanzapine (5 mg) was reintroduced. Lithium was maintained under therapeutic values. Three months were needed for her motor and psychotic symptoms to disappear, and her appetite increased again.
According to classical receptor theory, the density of receptors directly influences the intrinsic activity of partial agonists (2, 3). It is therefore difficult to predict the response to such drugs in a given tissue, especially under pathological circumstances. Accordingly, one would predict that prior exposures to neuroleptics would increase the tissue responsiveness and favor the agonist profile of aripiprazole. Based on these concepts, we hypothesize that the chronic administration of atypical antipsychotics leads to dopamine D2 receptor hypersensitivity in the nigrostriatal pathway. This would promote the activation of dopamine D2 receptors by aripiprazole, explaining the emergence of dystonic symptoms.
These observations reveal that the clinical consequences of a switch between distinct neuroleptics can be more unpredictable than suggested. Fundamental studies might be needed in order to understand the underlying mechanisms.
1.Tamminga CA, Carlsson A: Partial dopamine agonists and dopaminergic stabilizers, in the treatment of psychosis. Curr Drug Targets CNS Neurol Disord 2002; 1:141–1472.Shapiro DA, Renock S, Arrington E, Chiodo LA, Liu LX, Sibley DR, Roth BL, Mailman R: Aripiprazole: a novel atypical antipsychotic drug with a unique and robust pharmacology. Neuropsychopharmacology 2003; 28:1400–14113.Hoyer D, Boddeke HW: Partial agonists, full agonists, antagonists, dilemmas of definition. Trends Pharmacol Sci 1993; 14:270–275
The authors report no competing interests.
This letter (doi: 10.1176/appi.ajp.2007.07020363) was accepted for publication in May 2007.